Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 344, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 17, 2017, 5:32 PM CDT for Lawrence County, Lincoln County, Mississippi. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 5:32 PM CDT (22:32 UTC)
- Expired
- Jul 17, 2017, 6:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lawrence County, MS, Lincoln County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 99 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:48 PM CDT | TSTM WND DMG | 1 Ssw Brookhaven, MS | TREE ON POWERLINE ON SPRING DRIVE. |
| Jul 17, 5:48 PM CDT | TSTM WND DMG | Brookhaven, MS | TREE DOWN ON W. COURT STREET (PICTURE VIA SOCIAL MEDIA). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
309
WUUS54 KJAN 172232
SVRJAN
MSC077-085-172315-
/O.NEW.KJAN.SV.W.0344.170717T2232Z-170717T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
532 PM CDT MON JUL 17 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Eastern Lincoln County in south central Mississippi...
Southern Lawrence County in south central Mississippi...
* Until 615 PM CDT
* At 532 PM CDT, severe thunderstorms were located along a line
extending from near Brookhaven to Monticello, moving southwest at
10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Brookhaven around 600 PM CDT.
Enterprise, Topeka, East Lincoln and Jayess around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3134 9008 3134 9011 3135 9011 3135 9032
3145 9059 3169 9034 3156 9002 3133 9005
3133 9008
TIME...MOT...LOC 2232Z 048DEG 8KT 3162 9036 3152 9013
HAIL...0.75IN
WIND...60MPH
$$
NF1 follow-up statement
261
WWUS54 KJAN 172304
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
604 PM CDT MON JUL 17 2017
MSC077-085-172315-
/O.CON.KJAN.SV.W.0344.000000T0000Z-170717T2315Z/
Lincoln MS-Lawrence MS-
604 PM CDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN LINCOLN AND SOUTHWESTERN LAWRENCE COUNTIES...
At 604 PM CDT, severe thunderstorms were located along a line
extending from near Brookhaven to East Lincoln, moving southwest at
10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Enterprise, Ruth and Bogue Chitto around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3135 9032 3145 9059 3163 9040 3153 9016
3135 9017
TIME...MOT...LOC 2304Z 054DEG 10KT 3154 9048 3147 9028
HAIL...0.75IN
WIND...60MPH
$$
NFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:11 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 17, 4:11 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Jackson MS 411 PM CDT Mon Jul 17 2017 .DISCUSSION... Today through Tuesday: The daily pulse convection formed generally along the I-59 corridor today with an isolated shower popping up here and there throughout the rest of the CWA. This convection will dissipate around sunset this evening and leave us with a quiet night. Skies will clear and winds will go calm overnight. Around sunrise, patchy fog and stratus will form, particularly in the south and east where the majority of the rain fell today. As the upper high pressure and ridging shifts eastward, the daily convection axis will shift southward and become more focused along and closer to the coast. Expect isolated showers and perhaps a storm or two to form in the afternoon. Drier air along with warmer temps will gradually build into the region from the northwest. Highs in the low 90s tomorrow with dewpoints in the mid 70s will yield heat indices near and even slightly above 100 tomorrow afternoon. /10/ Tuesday night through next Monday morning: Hot and drier period is in store as anomalous ridging will move through just to our north. Warmer highs in the mid-upper 90s and increasing potential for dangerous heat are expected around mid- late week. Hot and dangerous heat look to be the story as we approach mid- week. By Tuesday night & into Wednesday, the strong 595-596 DM 500mb ridge will be centered over the central Plains and into the Arkansas & Missouri with large broad scale ridging into the Rockies and western Rockies with zonal flow over top in the northern Rockies & High Plains. This flow will have helped a cutoff low develop along the eastern seaboard and become more cutoff from the upper flow aloft. Our area will become more influenced by the ridge building in on Wednesday. This will help shunt most diurnal rain & storm chances to along & south of I-20. Due to this, the heat looks to build in. Dangerous heat can be expected beginning Wednesday and especially centered on Thursday- Friday as center of the anomalous mid- upper ridge moves over the mid-lower Mississippi Valley over northern Mississippi into southern Tennessee. Thermal profiles, with 850mb temperatures approaching 21 deg C, 925mb temperatures around 23-25 deg C, and 90-97th percentile 700-500mb (595-597DM) ridging, will promote efficient warming. Operational models & ensemble MOS have continued the consensus for mid 90s (94-97 degrees) being likely, with some upper 90s (95-98 degrees) being probable. Getting near to above the century mark look probably a stretch at most but the previously mentioned CPC analog years (1986, 1980, 1966, etc.) still promote the idea of very efficient warming. With the recent rainfall, areas south of I-20 won't warm as much as north. However, with dewpoints not mixing much at all and lingering in the mid 70s, dangerous heat will be possible areawide Wednesday through Saturday. Heat indices will climb each day to near or above 105 degrees, with the hottest days around Thursday- Friday as high temperatures get into the 95-98 degree range, along & north of I-20 corridor. A heat advisory can be expected as we get closer around Thursday-Friday. Introduced an elevated threat for heat along & north of I-20 and left limited threat south of I-20, with the most dangerous heat around that Thursday- Friday timeframe. Heat stress, heat exhaustion and related illnesses are possible. Drink plenty of fluids, stay cool and take frequent breaks! As the ridge slowly builds east by late weekend into early next week (Sunday-Monday), expect the ridge to slowly break down, especially as the cutoff TUTT low move westward under the southern periphery of the ridge. This will help increase flow and moisture advection by late weekend, which will bring PWs back up closer to an inch and three quarters to near 2 inches. This will help increase convection chances slowly into the weekend and by early next week. Locally heavy downpours & some scattered stronger storms can't be ruled out. Another large trough & cold front will be propagating through the upper Mississippi Valley & into the Great Lakes. There is some uncertainty on how deep this trough will amplify and if much phasing occurs with the westward moving TUTT low near our area & helps spark northwest flow. Regardless, expect increasing convection chances, helping tamper down our heat stress potential. /DC/ && .AVIATION... 18Z TAF discussion: Scattered storms are expected through the afternoon, particularly at HBG and MEI. Chances for showers elsewhere are slightly lower. If under a shower or storm, conditions may deteriorate to IFR categories briefly. Gusty winds up to 30 mph are possible within these storms as well. Otherwise, surface winds will be light and out of an easterly direction. Storms will dissipate with sunset. Expect some patchy fog and low ceilings to form again tomorrow morning. /10/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 92 74 93 / 17 32 13 22 Meridian 73 90 73 93 / 18 28 9 20 Vicksburg 73 92 74 93 / 12 27 10 20 Hattiesburg 72 89 73 92 / 29 41 20 36 Natchez 72 89 74 91 / 19 38 16 29 Greenville 73 93 74 93 / 8 12 4 9 Greenwood 73 92 75 94 / 8 13 3 12 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 10/DC
Hazardous weather outlook, Jul 17, 2:58 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 258 PM CDT Mon Jul 17 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 182000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 258 PM CDT Mon Jul 17 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Tuesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday Heat stress concerns will increase across the forecast area Wednesday through Saturday as maximum temperatures rise into the mid and upper 90s. High humidity will combine with these temperatures to produce heat indices of 106-110 degrees along and north of I-20; and near 105 degrees south of I-20 each afternoon. Heat advisories appear likely as the event draws near. (www.weather.gov/images/jan/graphicast/image1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 21 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jul 17, 4:06 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
406 PM CDT MON JUL 17 2017
MSZ064-172130-
Jefferson Davis-
406 PM CDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON DAVIS COUNTY...
At 406 PM CDT, a strong thunderstorm was located over Carson, or 13
miles southwest of Collins, moving west at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Prentiss, Progress, Carson and Bassfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3145 8996 3152 8996 3152 8998 3170 8997
3164 8976 3161 8975 3161 8974 3157 8968
3143 8969 3143 8980
TIME...MOT...LOC 2106Z 097DEG 7KT 3156 8977
NFSpecial weather statement, Jul 17, 4:41 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
441 PM CDT MON JUL 17 2017
MSZ054-055-063-064-172230-
Lawrence-Jefferson Davis-Copiah-Simpson-
441 PM CDT MON JUL 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SIMPSON...
LAWRENCE...EASTERN COPIAH AND WESTERN JEFFERSON DAVIS COUNTIES...
At 440 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Harrisville to near Carson. Movement
was west at 10 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Harrisville around 505 PM CDT.
Progress around 510 PM CDT.
Union around 515 PM CDT.
Arm, Oak Vale, Hopewell, Tilton and Robinwood around 530 PM CDT.
Other locations impacted by these storms include New Hebron,
Georgetown and Silver Creek.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3171 9024 3200 9029 3200 8996 3144 8980
3135 9024
TIME...MOT...LOC 2140Z 078DEG 7KT 3194 9001 3152 8986
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:18 PM CDT | Special Weather Statement | JAN | Hinds | 27 min |
| Jul 16, 7:26 PM CDT | Special Weather Statement | JAN | Madison | 34 min |
| Jul 16, 7:58 PM CDT | Special Weather Statement | JAN | Copiah | 32 min |
| Jul 17, 4:06 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 24 min |
| Jul 17, 4:41 PM CDT | Special Weather Statement | JAN | Lawrence | 49 min |
| Jul 17, 6:11 PM CDT | Special Weather Statement | JAN | Smith | 34 min |
| Jul 17, 6:15 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 45 min |
| Jul 17, 6:59 PM CDT | Special Weather Statement | JAN | Franklin | 46 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.